Flood, Lubbock
- When
- August 31, 3:05 PM CST to 5:00 PM CST
- Where
- Lubbock County, 3.6 mi NW of Slide to 2.82 mi SSW of Wolfforth
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 33.460, -101.940
A collision of two outflow boundaries directly over the city of Lubbock around 1445 CST resulted in a stationary line of thunderstorms for about the next 40 minutes. These storms extended from Wolfforth northeast to just beyond Texas Tech University.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A collision of two outflow boundaries directly over the city of Lubbock around 1445 CST resulted in a stationary line of thunderstorms for about the next 40 minutes. These storms extended from Wolfforth northeast to just beyond Texas Tech University. Instantaneous rain rates as great as 6.6 inches per hour were recorded by a retired NWS employee's automated gauge near 42nd Street and Chicago Avenue. Although most total rain amounts within this swath were 1.6 inches or less, the fierce rate at which this fell created widespread street flooding.
Lubbock Police responded to nearly two dozen cases of motorists who stalled their vehicles after attempting to drive through standing water of 1 to 3 feet. Some of these vehicles, including one whose engine caught on fire, would likely be a complete loss. Dozens of other vehicles parked in low lying areas suffered extensive water damage to upholstery and electronics. A few homes in northwest Lubbock received varying degrees of water damage after floodwaters briefly rose into their homes.
Additional storms during the time of the flooding affected far southern Lubbock County. A lightning strike from these storms struck an NWS employee's home near Woodrow damaging multiple computer servers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 2:01 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 301 PM CDT WED AUG 31 2016 .SHORT TERM... Once again, precipitation overnight has lingered across the northwestern South Plains through late afternoon while skies that have cleared across the rest of the forecast area have destabilized enough to generate scattered thunderstorms. Storm motions are rather chaotic at this time but convergence of outflow boundaries and long loop of KLBB 88D data show that there is a general northward motion in activity. Main issue continues to be moisture levels in the atmosphere that are well above, if not near-record that is resulting in efficient rain production. Storm that developed and moved over the Plainview West Texas Mesonet site had 15 minutes where the rainfall rate was between 2.0 and 2.5 inches per hour and current accumulations reflect almost an inch in 35 minutes. With widespread heavy rainfall and slow storm motions, localized flooding continues to be a possibility especially in areas where storms train over the same spot or if activity can become more organized along outflow boundaries. However, coverage looks to be limited enough to not warrant a flash flood watch for the area. Amount of lightning activity at this time is fairly limited and remains predominant in the early stages of strong convective growth so have reworked the weather grids to go with isolated to scattered thunderstorms with widespread rain showers as this better reflects current NLDN and ENI lightning trends. Will also continue mention of locally heavy rainfall into tomorrow morning. Biggest uncertainty is how long to carry precipitation chances and how high to go with PoPs. All models keep quite a bit of coverage across the area through tonight before finally starting to taper off the coverage around midnight. Difficulty remains how much the boundary layer will stabilize with ongoing convection and how long convection can regenerate before the loss of daytime heating. Another complicating factor is a possible weak cold front/surface boundary that slides into the northeastern third of the forecast area by tomorrow morning. The 00Z models were a bit stronger with this boundary than the 12Z models but should this actually slide into the area, it could serve as another focus for convective development. Models are not reflecting this however until later Thursday morning into afternoon. Will keep drop PoPs back down into the chance range for Thursday morning into afternoon before bringing the central part of the forecast area back into the Likely category for Thursday afternoon. Temperatures will remain close to what we have seen the past several days and couldn't see any reason to go against persistence at this time as it is fairly close to guidance values. This means another mild night with a cool day in store for Thursday. Jordan .LONG TERM... A drying trend is still expected by the weekend across the region. The axis of the upper level ridge will be to our east by Friday afternoon and will give way to southwesterly flow aloft as a trof digs southward across the western CONUS. Organized precip may have one last hoorah Saturday afternoon along a surface trof aided by an upper level shortwave. The area that has the best chance to see afternoon convection will be the Rolling Plains. Precip chances beyond Saturday are spotty and will dependent upon weaknesses in the upper level flow to lift moisture. Surface moisture should not be a problem as the recent heavy rains will help keep dewpoints in the low to upper 60s. For now pops will be kept below mention as it is difficult to forecast small upper level flow weaknesses in the long term. Saturday through monday could be slightly breezy thanks to a lee trof. Winds on Saturday and Sunday are expected to be around the 15 knot range. Monday could prove to be a bit breezier as a surface low is progged to develop around southeastern CO/southwestern KS. The GFS is more bullish than the ECMWF with the development of a surface low and in turn has slightly higher winds. For now forecast winds will be a few knots above blended guidance but slightly lower than gridded MOS guidance. Temperatures will also be on the rise into next week and should level out in the upper 80s to mid 90s. && .LUB Watches/Warnings/Advisories... None. && 14/51
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 523 AM CDT WED AUG 31 2016 TXZ021>044-011030- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 523 AM CDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...TODAY AND TONIGHT PERIODS OF MODERATE TO HEAVY RAINFALL TODAY AND TONIGHT MAY RESULT IN LOCALIZED FLOODING...ESPECIALLY OVER THE WESTERN SOUTH PLAINS TO THE FAR SOUTHERN TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDESPREAD SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING ON THURSDAY...ESPECIALLY OVER THE WESTERN SOUTH PLAINS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
341 PM CDT WED AUG 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN CROSBYTON 33.64N 101.24W
08/31/2016 E2.00 INCH CROSBY TX TRAINED SPOTTER
HEAVY RAIN LED TO LOCALIZED FLOODING WITH 18 INCHES OF
WATER ACROSS THE ROAD...A VEHICLE HYDROPLANED OFF OF
HIGHWAY 82.
&&
EVENT NUMBER LUB1600325
JMThe Lubbock radar (KLBB), 25 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
1 flood, 1 lightning. Local standard time, as filed.
A lightning strike damaged multiple computer servers at a NWS employee's home. The time of the strike was determined from Texas Tech University's lightning mapping array.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647587, 647588.